This article was posted in last Friday’s newsletter, but because of the widespread Internet outage you may not have had a chance to see it or benefit. We are offering a special 20% sale on The People’s Pharmacy Aluminum-Free MoM (Milk of Magnesia) Roll-on Deodorant. This sale will only last until October 31, 2016. Please put the special code MOM20 into the discount box when you check out.
The word “addiction” is loaded with all sorts of emotional baggage. People often think that it has to do with an altered state of consciousness. Some point to drugs such as alcohol, amphetamine, nicotine or opioid narcotics as addictive substances.
Using an antiperspirant daily is clearly very different from smoking cigarettes or drinking alcohol to excess. And you certainly do not get high from applying antiperspirant. And yet there is one potential commonality.
When people suddenly stop using certain drugs they can experience a withdrawal effect. We have seen this with all sorts of medications from opioids and alcohol to barbiturates and antidepressants. Research suggests that there may be a rebound odor phenomenon associated with antiperspirants.
What Is the Rebound Effect?
Acid Suppressing Drugs:
When people stop taking acid suppressing drugs after long term use they may experience rebound hyperacidity. If drugs like esomeprazole, lansoprazole or omeprazole are stopped suddenly, they may trigger horrific heartburn for several weeks. That appears to be because the body’s acid-making machinery goes into overdrive when the drugs are discontinued abruptly.
Heather in New Zealand shared this:
“I came off omeprazole cold turkey after taking it for 15 years. I never realized you needed to do this slowly. In the meantime I have a fizzy feeling in my stomach and heart burn. A naturopath put me on slippery elm several days ago but it provided no relief from heartburn. I am thinking of going back on omeprazole.”
There is a reason why people have a hard time giving up proton pump inhibitors (PPIs). If they experience severe heartburn the fastest way to overcome the problem is to go back on the acid-suppressing medicine. This creates long-term users.
Stopping medications like citalopram, desvenlafaxine, duloxetine, escitalopram, paroxetine, sertraline or venlafaxine suddenly can also trigger some very unpleasant symptoms. They include dizziness, nausea, sweating or electric shock-like sensations (brain zaps).
Allison in England reported:
“I have been on sertraline for ten months. About six weeks ago I decided to go cold turkey and stop. The first few weeks were ok but then my blood pressure went sky high. I also experienced brain zaps, feeling numb and having a ‘fuzzy head’. Eventually my heart rate went back to normal and the anxiety and panic attacks stopped. I just hope the tingling in my fingers, the fuzzy head and the dizzy spells stop soon.”
What Happens When You Stop An Antiperspirant?
It comes as a surprise to many people to learn that regular use of antiperspirants can change the bacterial balance in the armpit. One researcher found that the ingredients in antiperspirants (by definition they must be aluminum based) can encourage the growth of microorganisms called actinobacteria (Archives of Dermatological Research, Oct. 2014). These germs are responsible for unpleasant body odor.
If an antiperspirant is stopped suddenly, some people may develop rebound body odor. This could result because the absence of the aluminum chemicals may promote bacterial growth. Anyone who starts noticing smelly armpits is likely to hop right back on the antiperspirant bandwagon. This “rebound” phenomenon does not strictly speaking mean anyone is addicted, but it does reinforce the drive to continue using the product.
Is Aluminum Toxic?
There is growing concern about potential aluminum toxicity. Think that’s an urban myth? Just go to PubMed (the National Library of Medicine) and put aluminum toxicity into your search. If that is too overwhelming (we got 4,726 articles with that search), try aluminum Alzheimer’s. That only brought up 1039 articles. You will discover that many of the articles were published within the last year or two. This journal article was from this past summer (Biomedicine & Pharmacotherapy, July 29, 2016). This one, on breast cancer in a mouse model, is due to be published in two months (International Journal of Cancer, Dec. 15, 2016).
What About Deodorants?
The researchers who discovered the rebound body odor effect reported that deodorants were generally not a problem. That’s because they rarely contain aluminum salts. Deodorants do not stop sweating (a natural physiological process). Some contain fragrance. Others make it harder for bacteria to thrive in the underarms.
Milk of Magnesia for Underarm Odor:
We learned years ago that milk of magnesia (magnesium hydroxide, the ingredient in over-the-counter laxatives in the familiar blue bottles) could be helpful against body odor when it is applied to the underarms. For years we splashed milk of magnesia (MoM) on our underarms. Eventually we got tired of the mess. We also didn’t particularly like the fact that bleach (sodium hypochlorite) was used as a preservative.
That’s why we developed The People’s Pharmacy Aluminum-Free MoM (Milk of Magnesia) Roll-on Deodorant. We are offering the unscented 2 oz bottle at a special 20% discount for the remainder of the month. This offer expires on October 31, 2016. The special discount code is: MOM20. Make sure you paste or type the special MOM20 code into the discount box when you check out.
If you have tried our deodorant before and you like it, be sure to let your friends know about this special discount.
Have you ever stopped using your antiperspirant and developed bad body odor? Did you assume this was just the way you smell? What else do you use to manage the aroma? We are interested in your story, so please share it below.